Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2020, 3:06 PM EDT for Wayne County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2020, 3:06 PM EDT (19:06 UTC)
- Expired
- Jul 5, 2020, 3:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:19 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 5, 12:19 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1219 PM EDT Sun Jul 5 2020 .UPDATE... Issued at 1219 PM EDT SUN JUL 5 2020 Showers/storms have started to pop up an hour or two faster than what was forecast, and this update makes accomodations for that. There are no substantive changes to the overall forecast. UPDATE Issued at 1106 AM EDT SUN JUL 5 2020 Forecast remains on track. Late morning obs have been blended into the forecast. UPDATE Issued at 800 AM EDT SUN JUL 5 2020 Hourly grids were freshened up based on recent observations and trends. This led to no substantial changes at this time. && .SHORT TERM...(Today through Monday) Issued at 440 AM EDT SUN JUL 5 2020 Early this morning, upper level ridging extended from portions of the eastern Pacific and northern Mexico into the southwestern Conus and then east to portions of the Northern Plains and the OH Valley. At the surface, high pressure extended from the Great Lakes to the OH Valley and Appalachians. Locally, extensive valley fog has developed with some of this having spread to midslope locations in some areas. Today, valley fog will linger once again past sunrise but should lift and dissipate within 3 hours past sunrise or around 9 AM EDT. Although the upper level ridging will linger across the area today, mid level heights will be a dm or two lower and capping will not be as strong as the past couple of days. Sfc and boundary layer dewpoints should be slightly higher as well which should also lead to a bit more instability/CAPE. Diurnally driven cumulus should develop by around 16Z with convection within a couple of hours later. The best chances for convection appear to be the VA and TN borders. Convective allowing models suggest initiation occurring in the vicinity of Harlan County and adjacent areas of southwest VA and the northern Cumberland Plateau in TN/McCreary county area. Although most of the guidance suggests the convection does not develop much north of the Mountain Parkway, a stray shower or thunderstorm cannot be completely ruled out. Highs should be similar to or within a degree or two of highs on Saturday. The upper ridging over the OH Valley should weaken a bit further tonight. Overall, convection and cumulus should diminish by an hour or two past sunset with the loss of daytime heating. Some of the guidance suggests very isolated/stray convection perhaps occurring during the middle of the night which is not atypical for this time of year. If that occurs, however, coverage should be quite sparse. Outside of the convection, valley fog should again develop after midnight. With slightly higher dewpoints and more cloud cover compared to what is occurring at present, lows should be a degree or so warmer. By late tonight and into Monday, ridging is expected to build south of Bermuda and the Bahamas and remains across northern Mexico into the southwestern Conus to Central Plains vicinity. An weak upper level trough/low should develop in between. With diurnal heating, more extensive convective development is anticipated on Monday with at least scattered coverage. Temperatures will again be mild in the upper 80s to low 90s. .LONG TERM...(Monday night through Saturday) Issued at 305 AM EDT SUN JUL 5 2020 Not much has changed with the 00z guidance with regards to most of next week as the summer time warmth will continue with highs around 90 each day. Blend continues to come in too high with daytime pops given the lack of upper level forcing. Thus, will keep pops in the slight chance to chance category each day. In reality, not a real wet pattern by any means, and some areas will likely not see much in the way of rain through the week. The exception to this will be in our more favored higher terrain locations that tend to see enhanced low level convergence, such as over an area of McCreary county and up against the higher terrain of Black Mountain in Harlan county. These areas may stand a bit better chance for wet weather each day. A shortwave trough will arrive in the Ohio river valley by Friday, and could bring some better rain chances into the region to end the week. These rain chances could linger through the weekend. There remains quite a bit of uncertainty on timing of this feature, so having the pops more spread out over a longer duration right now is the way to go until we can pin down better timing off the models. With the increase in clouds and rain chances along with a potential cold frontal passage next weekend, temperatures will come down a bit from the warmer readings through the week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 800 AM EDT SUN JUL 5 2020 VFR conditions will prevail through much of the period. An initial exception will be fog lifting and dissipating through 13Z. Few to scattered cumulus should develop around 16Z. Isolated to scattered showers and storms will be possible generally after 18Z, mainly south of an SJS to JKL to LOZ to SME line. Convection will dissipate toward 0Z. Any convection could lead to a brief period of MVFR or IFR conditions. Chances and confidence in timing of this activity affecting a TAF site was too low to include at this point. Fog, mainly in the valleys, should develop after 6Z. Winds will average 5 KT or less through the period, with stronger gusts possible with any thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL/JP SHORT TERM...JP LONG TERM...KAS AVIATION...JP
Hazardous weather outlook, Jul 5, 4:16 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 416 AM EDT Sun Jul 5 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 416 AM EDT Sun Jul 5 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and evening, especially in locations south of the Mountain Parkway. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible at times from Monday through Saturday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Special weather statement, Jul 5, 1:38 PM EDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service JACKSON KY 138 PM EDT Sun Jul 5 2020 KYZ084-085-087-051800- Whitley-McCreary-Bell- 138 PM EDT Sun Jul 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL...SOUTHEASTERN MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES... At 137 PM EDT, a strong thunderstorm was located over Wilkerson, or 15 miles west of Middlesboro. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Middlesboro, Ayers, Frakes, Noetown, Fonde, Zion Hill, Wilkerson, Red Ash, Lot, Pearl, Jellico Creek, Saxton, Pruden, Mountain Ash, Jellico and Indian Mountain State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3659 8432 3670 8432 3661 8370 3658 8371 TIME...MOT...LOC 1737Z 057DEG 0KT 3657 8399 DJ
Special weather statement, Jul 5, 1:59 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service JACKSON KY 159 PM EDT Sun Jul 5 2020 KYZ085-087-051845- Whitley-Bell- 159 PM EDT Sun Jul 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND SOUTHEASTERN WHITLEY COUNTIES... At 157 PM EDT, a strong thunderstorm was located over Wilkerson, or 13 miles southeast of Williamsburg. The storm is nearly stationary. Winds of 40 mph or greater and pea size hail are possible with this storm. Locations impacted include... Dixie, Gatliff, Frakes, Packard, Wilkerson, Red Ash, Lot, Pearl, Verne, Saxton, Polly Camp, Nevisdale and Jellico. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3659 8413 3673 8412 3668 8389 3659 8390 TIME...MOT...LOC 1757Z 093DEG 2KT 3660 8400 DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:38 PM EDT | Special Weather Statement | JKL | Whitley | 22 min |
| Jul 5, 1:59 PM EDT | Special Weather Statement | JKL | Whitley | 46 min |
| Jul 5, 3:28 PM EDT | Special Weather Statement | JKL | Wayne | 32 min |
| Jul 5, 4:12 PM EDT | Special Weather Statement | JKL | Clay | 33 min |
| Jul 5, 4:28 PM EDT | Special Weather Statement | JKL | Pulaski | 32 min |
| Jul 5, 4:48 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.